The rise of glutathione skin bleaching in United Kingdom inspite of the adverse side effects and ethical issues requires proper advisory warnings from the regulatory agencies.
Ophelia Dadzie, a consultant dermatologist at The Hillingdon Hospitals NHS Foundation Trust and Founder and Director of London Ethnic Skin Limited, says that "there is a lack of authoritative public health information in the UK about the efficacy and safety of this practice."
‘Glutathione skin bleaching requires advisory warnings from regulatory agencies in UK to prevent adverse side effects.’
AdvertisementSkin bleaching is a cosmetic procedure that involves lightening constitutive skin colour, and one such agent used is glutathione, an antioxidant that can be administered orally or intravenously.
Anecdotal evidence suggests that there has been an increase in the use of intravenous glutathione for skin bleaching in the UK. This practice is usually provided by beauty and aesthetic clinics, and in some cases non-medical practitioners administer the treatment
. Potential adverse side effects include toxicity of the nervous system, kidney and liver, headaches, and rare, but serious skin conditions such as Stevens Johnson syndrome and toxic epidermal necrolysis.
Other potential risks include transmission of infection, such as HIV, hepatitis C and B--of particular concern when non-medical practitioners administer the treatment--and there are theoretical concerns about long term skin cancer risk.
"The cost of this treatment can be very high", adds Dr. Dadzie, "yet there is no explicit approval for the use of glutathione for skin bleaching."
In contrast, both the US Food and Drug Administration (FDA) and the Dermatology Society in the Philippines--where the practice is common--have issued advisory warnings about the treatment.
No published clinical trials have evaluated the use of glutathione for skin bleaching, and no published guidelines exist for appropriate dosing regimes, or guidance for treatment duration.
"Clear public health information and advisory warnings in relation to this practice--from governmental agencies such as the Medicines Health Regulatory Agency--are needed in the UK," she warns.